Lacticemia after Acute Overdose of Metformin in an Adolescent Managed Without Intravenous Sodium Bicarbonate or Extracorporeal Therapy

Vikhyat S. Bebarta, Joshua Pead, Shawn M. Varney

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

Metformin-associated lactic acidosis or lacticemia has been widely reported as an adverse drug effect in diabetic patients with other significant comorbidities and in acute overdose in adults. Lacticemia has been reported twice in a previously healthy pediatric population, both of which were suicide attempts and required hemodialysis. We report a case of a 17-year-old, nondiabetic, healthy adolescent girl with metformin-associated lacticemia who intentionally overdosed on metformin, had no coingestants, and was treated only with crystalloids. Furthermore, she did not require intravenous bicarbonate administration or extracorporeal removal.

Original languageEnglish (US)
Pages (from-to)589-590
Number of pages2
JournalPediatric Emergency Care
Volume31
Issue number8
DOIs
StatePublished - Aug 18 2015
Externally publishedYes

Keywords

  • lactic acidosis
  • metformin
  • overdose
  • poisoning

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Emergency Medicine

Fingerprint Dive into the research topics of 'Lacticemia after Acute Overdose of Metformin in an Adolescent Managed Without Intravenous Sodium Bicarbonate or Extracorporeal Therapy'. Together they form a unique fingerprint.

Cite this